Format

Send to

Choose Destination
See comment in PubMed Commons below
Prehosp Disaster Med. 1997 Apr-Jun;12(2):163-6.

Prehospital treatment of patients with i.v. heroin overdose: what are we treating?

Author information

1
Mobile Intensive Care Unit of Copenhagen, Denmark.

Abstract

OBJECTIVE:

To measure blood levels of morphine and additional drugs in patients suspected of intravenous (i.v.) heroin abuse and to evaluate the effects of antidote treatment.

DESIGN:

Prehospital blood sampling in 52 patients.

RESULTS:

Forty-five patients were blood-positive for heroin, eight of whom were hospitalized. Forty-one patients also had abused additional drugs: minor tranquilizers, ethanol, amphetamine, cocaine, and/or carbamazepine. Seven patients had taken either only methadone or ketobemidione: one was admitted. Treatment with increasing doses of naloxone indicated a necessity for hospitalization. Six of 14 patients treated with naloxone (1.8 mg were hospitalized. Seven patients had an extremely high blood level of morphine (0.2 mg/kg), that could be reverted with naloxone in moderate doses.

CONCLUSION:

This study indicates that under prehospital conditions, it is difficult to identify a patient intoxicated only with intravenous heroin. Nearly all patients treated were cases of multiple drug/alcohol overdoses. Even the symptoms associated with extremely high blood levels of morphine could be reversed with naloxone in moderate doses.

PMID:
10187003
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center